Q: Abilify & Psychosis : Cogentin & Akathisia
I have two sort of separate questions for you, but hopefully relatively quick
for you to answer. I’m really hoping you choose to answer this as I’m
desperate for help and answers. My son is 13 and is diagnosed with
Bipolar, possible schizophrenia, anxiety disorder(s), OCD, possible
Aspergers. He has been stable for nearly two years, taking 140 mg. Geodon,
1200 mg. Eskalith, and 1300 mg. Neurontin. He experienced moderate to
severe Akathesia on Geodon for which the Neurontin was added to counterbalance
(and it did, along with providing some help with anxiety and stabilization I
believe). His (wonderful) psychiatrist passed away in November and I had
to find another. I’ve been happy with her, I think – that is to say I
believe she’s “up” on childhood bipolar and current research, etc. (rare in my
area). Our first appointment with her in December, she asked if I would be
interested in switching to Abilify – which I was. We started gradually
adding Abilify and when we had him up to 15 mg. started gradually
decreasing Geodon. It was pretty successful and we got him down to 60 mg.
The next drop (down to 40), things fell apart for him – psychosis, anxiety, etc.
pretty bad. We put him back up to 60 and now are supposed to increase his
Abilify and get it up to 30 mg. before trying to back down the Geodon again.
Do you know – are you seeing – psychosis worsening or not being kept in check on
Abilify? This has been a miracle drug for us – it’s allowing my son’s
personality to shine through the illness. Something I thought was gone to
the illness, but now I know better. His affect isn’t nearly so flat, and
he’s just generally more social, better hygiene, etc. I am praying this
isn’t a failure on Abilify for us.
Second question. Since he does suffer from Akathesia and is also somewhat
rigid and stiff, she wants to prescribe Cogentin. I have the script, but
something’s been nagging me. Now, in the back of my mind I seem to recall
our last doctor saying Cogentin was really a last resort with Akathesia side
effects from antipsychotics - because it can induce psychosis. I
wouldn’t say his akathesia is extreme by any means – especially since we added
Neurontin. He’s still a little fidgety, but he’s not in constant movement
like he was. This is where I’m REALLY looking for advice. What’s the
deal with Cogentin? Safe or not safe enough? Psychosis is very a
strong feature for my son.
Looking forward to your response. Thank you in advance, Michele, concerned
Dear Michele -
That was a well-written summary. Interesting course of events with those
medications. I've too little experience with Abilify so far -- haven't
even prescribed it yet. But I have seen some strong positives on the child
and adolescent website (cabf.org) that may justify it's use in kids even though
it's so new. In any case apparently akathisia is a recognized problem for
Abilify though in the one company-sponsored talk I heard, it was said to
diminish on it's own at least somewhat.
As for the Cogentin question: I think I know what
your former doc' was talking about, as Cogentin is an anticholinergic",
antagonizing acetylcholine, and it's running low on acetylcholine that is part
of the problem of Alheimer's dementia, which can basically look psychotic as it
worsens. There's not much question that anticholinergics can make elderly
folks psychotic. But, should this concern be generalized to anyone
taking anticholinergics? I've heard some speculation about that, but
Therefore it's not really part of routine psychiatric
care, as I understand it, to worry about Cogentin exacerbating psychosis, even
though there is theoretical justification for that. Instead, it is very
routinely used with the older antipsychotics. That's not to say we
couldn't be missing something there, mind you.
As an example of what you'll find if you search about
(as you may have done already) on Cogentin and psychosis, here's an example from
website, under precautions for Cogentin:
Mental confusion and excitement may occur with large
doses, or in susceptible patients. Visual hallucinations have been reported
occasionally. Furthermore, in the treatment of extrapyramidal symptoms due to
CNS drugs, such as phenothiazines, and reserpine in patients with a mental
disorder, occasionally there may be intensification of mental disorders.
Although benztropine need not be discontinued when this occurs, the
psychotogenic potential of antiparkinsonian drugs should be considered when
planning the management of patients with mental disorders. Also, when using
benztropine in these patients, they should be kept under careful observation
especially at the beginning of treatment or if dosage is increased. In such
cases, at times, increased doses of antiparkinsonian drugs can precipitate a
But again, except in the elderly, it is not routine to
worry about Cogentin doing this unless it's obviously implicated (and again,
that's not to say we shouldn't worry about it more; I do try to avoid having to
use it, in part for this concern. It has always seemed odd to me to commit
oneself to having to add a second medication to combat the side effects of a
first one. Instead I try to use things like Trilafon, amongst the older
ones; and to avoid Risperidone at doses greater than 2 mg, for example, which
also brings on the muscle side effect problems that can include akathisia.
Finally, it could be noted that Cogentin is not
particularly good at treating akathisia, especially compared to other muscle
side effect problems (as you may know, these are lumped under the term "extrapyramidal
(literally "outside the pyramids", as the pyramidal tract is the voluntary
muscle system, and this problem affects the involuntary muscle systems
like posture and tone) symptoms" or EPS). For akathisia, often
beta-blockers like propanolol are used; and benzodiazepines like lorazepam.
Of course, there again is the problem of committing oneself to use an additional
medication to counter the first -- but if the first is working really great....
Good luck with all that.
Published May, 2003